Conference Coverage

Higher potency of fentanyl affects addiction treatment, screening


 

FROM PSYCHOPHARMACOLOGY UPDATE

As fentanyl-related overdose deaths continue to increase, clinicians should take note of important differences that set the drug apart from the other drugs of misuse – and the troubling reality that fentanyl now contaminates most of them.

“It would be fair to tell patients, if you’re buying any illicit drugs – pills, powder, liquid, whatever it is, you’ve got to assume it’s either contaminated with or replaced by fentanyl,” said Edwin Salsitz, MD, an associate clinical professor at the Icahn School of Medicine at Mount Sinai, New York, during a presentation on the subject at the 21st Annual Psychopharmacology Update presented by Current Psychiatry and the American Academy of Clinical Psychiatrists.

Icahn School of Medicine at Mount Sinai, New York

Dr. Edwin Salsitz

In many if not most cases, he noted, patients become addicted to fentanyl unknowingly. They assume they are ingesting oxycodone, cocaine, or another drug, and have no realization that they are even exposed to fentanyl until they test positive for it – or overdose.

Meanwhile, the high potency of fentanyl can overcome the opioid blockade of addiction treatment therapies – methadone and buprenorphine – that take away the high that users get from less potent drugs such as heroin.

“Fentanyl is overcoming this blockade that methadone and buprenorphine used to provide,” Dr. Salsitz said. “With fentanyl having such a higher potency, patients are saying ‘no, I still feel the fentanyl effects,’ and they continue feeling it even with 200 milligrams of methadone or 24 milligrams of buprenorphine.”

‘Wooden chest syndrome’

Among the lesser-known dangers of fentanyl is the possibility that some overdose deaths may occur as the result of a syndrome previously reported as a rare complication following the medical use of fentanyl in critically ill patients – fentanyl-induced chest-wall rigidity, or “wooden chest syndrome,” Dr. Salsitz explained.

In such cases, the muscles of respiration become rigid and paralyzed, causing suffocation within a matter of minutes – too soon to benefit from the overdose rescue medication naloxone.

In one recent study published in Clinical Toxicology , nearly half of fentanyl overdose deaths were found to have occurred even before the body had a chance to produce norfentanyl, a metabolite of fentanyl that takes only about 2-3 minutes to appear in the system, suggesting the deaths occurred rapidly.

In the study of 48 fentanyl deaths, no appreciable concentrations of norfentanyl could be detected in 20 of the 48 overdose deaths (42%), and concentrations were less than 1 ng/mL in 25 cases (52%).

“The lack of any measurable norfentanyl in half of our cases suggests a very rapid death, consistent with acute chest rigidity,” the authors reported.

“In several cases fentanyl concentrations were strikingly high (22 ng/mL and 20 ng/mL) with no norfentanyl detected,” they said.

Dr. Salsitz noted that the syndrome is not well known among the addiction treatment community.

“This is different than the usual respiratory opioid overdose where there’s a gradual decrease in the breathing rate and a gradual decrease in how much air is going in and out of the lungs,” Dr. Salsitz explained.

“With those cases, some may survive for an hour or longer, allowing time for someone to administer naloxone or to get the patient to the emergency room,” he said. “But with this, breathing stops and people can die within minutes.

“I think that this is one of the reasons that fentanyl deaths keep going up despite more and more naloxone availability out there,” he said.

Pages

Recommended Reading

Fentanyl vaccine a potential ‘game changer’ for opioid crisis
MDedge Psychiatry
Highly processed foods ‘as addictive’ as tobacco
MDedge Psychiatry
Transitioning patients with opioid use disorder from methadone to buprenorphine
MDedge Psychiatry
Psychedelics for treating psychiatric disorders: Are they safe?
MDedge Psychiatry
Buprenorphine linked with lower risk for neonatal harms than methadone
MDedge Psychiatry